EUROPEAN COMMISSION

RESEARCH DIRECTORATE-GENERAL

Directorate D.I - Preserving the Ecosystem I

Marine ecosystems, infrastructure

Brussels, 16 March 2000

RTD/D.I.3/EL D(2000) 185

REPORT

First Meeting of the IMPACTS cluster

Brussels, March 2, 2000

The first meeting of the IMPACTS cluster was held in Brussels on March 2, 2000 and was organised by the European Commission/DG RTD-D1.

IMPACTS is a new cluster formed following FP-V requirements and objectives. It includes projects on anthropogenic impacts on the marine environment under the Environment and Sustainable Development Programme. It integrates studies on Marine Pollution, Contaminant transport, Ecotoxicology and Key element cycling.

IMPACTS intends to provide realistic explanations of how pollutants affect the marine environment, develop tools to investigate the transport and impact of contaminants and provide input to relevant conventions.

EUROHAB Science Initiative

Closely linked to the IMPACTS cluster is a group of projects, which focus on research on Harmful Algal Blooms in the frame of EUROHAB Science Initiative. EUROHAB stands for "European Initiative on Harmful Algal Blooms" and aims to co-ordinate research activities on European level focusing on Harmful Algae. It is possible that relevant to EUROHAB initiative projects from Fisheries Programme could joint the cluster in the future.

In this first meeting of the IMPACTS cluster, participants included the co-ordinators of the FP-IV and FP-V relevant projects in the cluster, as well as the co-ordinators of two projects on data management (list of coordinators in annex). From the Commission present were: Mr Ch. Patermann, Director D1 Environment and Sustainable Development Programme, Mrs Cruz Medina, Fisheries and Agriculture Programme, Mr Genovese, International Co-operation Programme, and Mrs Elisabeth Lipiatou, D1-Sustainable Marine Ecosystems Key action.

Mr Patermann introduced the Cluster principle in FP-V as a tool to ensure strategic engagements between single FP-V projects that share common marine environmental or socio-economic objectives. The object was not to burden the Project co-ordinators with another tier of management but to facilitate links at the start of FP-V projects.

In the meeting the following was decided:

1. Projects participating in the IMPACTS cluster will have a common short description of the cluster aims, expected deliverables and activities. Each project through its home page will provide links to the other projects of the cluster. Links will also be created with the EC Environment Programme Home page.

2. There will be exchange of data between the projects. In order to facilitate this, each project will nominate a person responsible for project data management as well as a person responsible for the project web page. A complete list of names will be then communicated to all co-ordinators of cluster projects by the EC.

3. All publications from projects in the Cluster will acknowledge its participation.

4. Projects' co-ordinators will meet once or perhaps twice a year. The next meeting of the co-ordinators will be held in Brussels in October 2000 (tentatively the date of October 11 has been given). Organised by the Commission, this meeting will provide the opportunity to meet the co-ordinators of possible new projects to the cluster.

5. During the next three years there will be two co-ordinating Workshops. To those a group of scientists from each project will participate (the number of participates will be decided at a later stage). The first Workshop may be held in Pau, France. Dr Caumette (MATBIOPOL) will investigate the existing possibilities in Pau. Further discussions will be held with the EC and the cluster co-ordinators, by e-mail and certainly at the next meeting in Brussels.

6. A small sub-group has been formed by three projects: CYCLOPS, MEDAR and MEDNET. Preliminary areas of mutual interest between these projects were identified including nutrient studies in the Mediterranean and the simulation of the Eastern Mediterranean Transient. It was agreed that a representative of both MEDNET and MEDAR would attend and give a presentation at the 1st Annual meeting of CYCLOPS in Haifa on 21-23rd May 2000.

7. A group of the meeting participants (F. Mantoura, L Spokes, J. Readman, T. Jickells) took the responsibility to prepare, based on the documents distributed at the meeting by the Commission, the text to be used in the web page of all projects describing the IMPACTS cluster.

(sent by e-mail)

Elisabeth LIPIATOU

Annexes: Agenda of the meeting

Document describing the IMPACTS cluster

List of participants

Agenda

1st meeting of the IMPACTS cluster

2 March, 2000

Brussels, Square de Mees 8, Room 2F, 09.00

09:00-09:30 Introduction by the Commission (Ch. Patermann, Director DI, DG RTD)

09:30-09:45 Presentation of the MEAD project (Marine Effects of Atmospheric Deposition) (15 min)

09:45-10:00 Presentation of the SIGNAL project (Significance of external/ anthropogenic nitrogen for Central Baltic Sea N-cycling) (15 min)

10:00-10:15 Presentation of the CYCLOPS project (Cycling of Phosphorus in the Mediterranean) (15 min)

10:15 Coffee Break (15 min)

10:30-10:45 Presentation of the MATBIOPOL project (Role of microbial mats in bioremediation of hydrocarbon polluted coastal zones) (15 min)

10:45-11:00 Presentation of the ACE – MAST III project (Assessment of antifouling agents in coastal environments) (15 min)

11:00-11:15 Presentation of the BIOMARK – MAST III project (Biomarkers in marine sponges) (15 min)

11:15-11:30 Presentation of the MARA – MAST III project (Microbial assays for risk assessment) (15 min)

EUROHAB initiative:

11:30-11:45 Presentation of the BIOHAB project (Biological control of harmful algal blooms in European coastal waters: role of eutrophication) (15 min)

11:45-12:00 Presentation of the NUTOX – MAST III project (Effect of nutient ratios on harmful phytoplankton and their toxin production) (15 min)

12:00-12:15 Presentation of the HARMFUL INTRODUCTION BY SHIPS – MAST III project (Test monitoring systems for risk assessment of harmful introduction by ships to European waters) (15 min)

12:30 End of the morning session

12:30-14:00 Lunch

14:00-17:00 Afternoon session

14:00-16:00 There will be 3 sub-groups:

1. Round table on IMPACTS cluster potential activity (exchange of data, optimizing ship time, common internet site, newsletter, etc) (Room 2F)

2. Round table on EUROHAB initiative (Room 1E1)

3. Round table on CYCLOPS, MEDAR, MEDNET Projects (Room 3E)

16:00-17:00 Plenary Session –Meeting Results (E. Lipiatou, EC/ DG RTD-D1.3)

17:00 End of meeting

EC - Environment & Sustainable Development Programme